California, 2018Flood and Heavy Snow in California, March 22 to 25, 2018
March 22 to 25, 2018 · NWS EKA · 15 events in 8 counties and zones
A late season atmospheric river impacted northwest California during late March. Localized flooding, rock slides, and high elevation snowfall were observed.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late season atmospheric river impacted northwest California during late March. Localized flooding, rock slides, and high elevation snowfall were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Mar 22, 4:11 AM PST, 2 hours 32 minutes earlier.
Area forecast discussion, Mar 22, 4:11 AM PST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
511 AM PDT Thu Mar 22 2018
.SYNOPSIS...A cold front will move across the area this morning
followed by fairly low rain and snow chances this afternoon.
Another front will approach late tonight and bring more widespread
rain with snow above 2000 feet for Friday. Wet and unsettled
weather will continue for Saturday as a third storm moves into
the area from the northwest.
&&
.DISCUSSION...A vigorous cold front will rapidly progress
eastward across the region this morning. The front has been
generating heavy rain as well as gusty northwesterly winds. For
the most part, drier conditions are anticipated for the afternoon
as a post frontal ridge and subsidence develops in its wake. A few
light showers are still possible though, primarily over the
higher elevations and across Del Norte county. The break in the
precipitation will be short lived, however. Satellite imagery was
showing a cold upper level trough to our northwest with a broad
field of open cell cumulus convection. Showers with the leading
edge of the cold air cumulus field will arrive late tonight. The
precipitation will then increase in coverage and intensity through
the day on Friday as a shortwave transitions across the area.
Significant snowfall for elevations above 2000 feet is anticipated
through about mid evening Friday. Travel over the mountain passes
of Northwest California will be difficult if you are not prepared
or used to driving in snow and slush covered roads.
The rain and snow showers should decrease in coverage and
intensity late Friday night or early Saturday morning before the
main pool of cold air aloft swings toward the coast. With 500mb
temperatures falling to -35C and steepening lapse rates, chances
for thunderstorms and small hail will increase. Snow levels should
also fall to around 1000 feet Saturday morning, though daytime
ground heating may once again pump levels back up to 2000 to 3000
feet. Another winter weather advisory or heavy snow warning will
most likely be necessary for Saturday through Saturday evening.
The cold upper trough will slowly transition across the area
Sat night and shower activity will likely continue. Even on
Sunday weak instability and lighter showers will probably linger
on the backside of the upper trough.
Upper level ridging/warming aloft and offshore wind flow will
eventually take hold early next week for several days of dry
weather. Mornings will be cool and crisp initially. Anticipate
frost advisories or freeze warnings for coastal areas and interior
Mendocino county. Overnight low temperatures should slowly
moderate by mid next week.
&&
.AVIATION...A cold front will continue to bring gusty winds and
rain this morning as it slowly pushes eastwards. MVFR to IFR
conditions are forecast with the passage of this front; however, if
a stronger band of rain passes through LIFR conditions cannot be
ruled out. As the front departs, we will see steady rain transition
to showers this afternoon and evening leaving terminals with VFR and
MVFR conditions.
&&
.MARINE...A cold front is moving across the waters this morning
which will eventually lead to southerly winds shifting to the
northwest. Winds will hold steady at 15 to 20kt through the morning
and then briefly weaken as they shift back to the southwest tonight.
Strong southerlies return on Friday as the next system moves in.
Additional advisories will likely be needed for this next round of
winds and then larger seas building for the weekend.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning from 11 PM this evening to 11 PM PDT Friday
for CAZ102-105>108-111.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 2 PM PDT this afternoon for PZZ455-
475. Small Craft Advisory until 9 AM PDT this morning for PZZ450.
Small Craft Advisory until 11 AM PDT this morning for PZZ470.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Mar 22, 4:19 AM PST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
519 AM PDT Thu Mar 22 2018
CAZ101-103-104-109-231230-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
519 AM PDT Thu Mar 22 2018
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Small hail and isolated thunderstorms are possible on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ102-105>108-111-231230-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
519 AM PDT Thu Mar 22 2018
...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 PM
PDT FRIDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A Winter Storm Warning is currently in effect for late
tonight for elevations above 2000 feet. Significant snow
accumulations are expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A Winter Storm Warning is currently in effect through Friday
evening for elevations above 2000 feet. Significant snow
accumulations are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ110-112-113-231230-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
519 AM PDT Thu Mar 22 2018
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
7 winter weather, 4 heavy snow, 3 heavy rain, 1 flood. Local standard time, as filed.
Flood, Del Norte
- When
- March 22, 6:43 AM PST
- Where
- Del Norte County, 1.38 mi N of Ft Dick to 1.48 mi N of Ft Dick
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.890, -124.150
Roadway flooding at the intersection of Lower Lake Road and Moseley Road.
Heavy Rain, Trinity
- When
- March 22, 6:43 AM PST
- Where
- Trinity County, 2.81 mi N of Del Loma
- Reported by
- Law Enforcement
- Coordinates
- 40.820, -123.320
Heavy rain led to mud/dirt/rock slide at Big French Creek Road.
Heavy Rain, Humboldt
- When
- March 22, 7:52 AM PST
- Where
- Humboldt County, 0.52 mi W of Blue Lake
- Reported by
- Law Enforcement
- Coordinates
- 40.880, -123.990
Mud/Rock slide blocked one lane of traffic in Blue Lake.
Heavy Rain, Mendocino
- When
- March 22, 8:00 AM PST to 3:30 PM PST
- Where
- Mendocino County, 3.26 mi WSW of Nashmead
- Reported by
- Trained Spotter
- Coordinates
- 39.810, -123.480
Six hour rain total of 2.4 inches.
Winter Weather, Southern Humboldt Interior
- When
- March 23, 3:00 AM PST to 8:10 AM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
One inch of snow at an elevation of 2800 feet.
Winter Weather, Northwestern Mendocino Interior
- When
- March 23, 10:00 PM PST to March 24, 11:08 AM PST
- Where
- Northwestern Mendocino Interior forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.434, -123.432 (the zone’s center; the record gives no point)
Three inches of snow at an elevation of 3700 feet.
Winter Weather, Southwestern Humboldt
- When
- March 23, 10:00 PM PST to March 24, 4:30 PM PST
- Where
- Southwestern Humboldt forecast zone
- Reported by
- Public
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Public report of 3 inches of snow at an elevation of 1650 feet.
Heavy Snow, Southern Trinity
- When
- March 24, 7:00 AM PST to March 25, 7:45 AM PST
- Where
- Southern Trinity forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
Snow total of 7.1 inches at an elevation of 2532 feet.
Winter Weather, Southern Trinity
- When
- March 24, 7:00 AM PST to March 25, 7:45 AM PST
- Where
- Southern Trinity forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
Snow total of 6.5 inches.
Winter Weather, Northwestern Mendocino Interior
- When
- March 24, 7:00 AM PST to March 25, 7:45 AM PST
- Where
- Northwestern Mendocino Interior forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.434, -123.432 (the zone’s center; the record gives no point)
Snow total of 0.8 inch at an elevation of 1647 feet.
Winter Weather, Southern Humboldt Interior
- When
- March 24, 7:00 AM PST to March 25, 7:45 AM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Snow total of 3 inches at an elevation of 2008 feet.
Heavy Snow, Southern Humboldt Interior
- When
- March 24, 10:00 PM PST to March 25, 8:08 AM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Spotter report of 7 inches of snow at an elevation of 2800 feet.
Winter Weather, Southern Trinity
- When
- March 24, 10:00 PM PST to March 25, 8:30 AM PST
- Where
- Southern Trinity forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
Heavy Snow, Southern Humboldt Interior
- When
- March 24, 10:00 PM PST to March 25, 9:52 AM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Public
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Public report of 10 inches of snow at an elevation of 3200 feet.
Heavy Snow, Southern Humboldt Interior
- When
- March 24, 10:00 PM PST to March 25, 9:55 AM PST
- Where
- Southern Humboldt Interior forecast zone
- Reported by
- Public
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Public report of 9 inches of snow at an elevation of 2500 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Florida, March 22, 2018$20,000 · 1 event
- Flash Flood and Heavy Rain in Hawaii, March 22 to 26, 201811 events
- High Wind in Wyoming, March 22 to 23, 201867 kt wind · 7 events
- Winter Weather in Colorado, March 22 to 23, 20186 events
- Flooding and High Wind in California, March 22, 201863 kt wind · 5 events
- Frost and Freeze in Tennessee, March 22, 20183 events
- Wildfire in Oklahoma, March 22 to 23, 20183 events
- High Wind in Utah, March 22, 2018$10,000 · 69 kt wind · 3 events
- Flash Flooding in California, March 22 to 23, 20182 events
- High Wind in Alaska, March 22, 201879 kt wind · 1 event
- Wildfire in Oklahoma, March 22, 20181 event
- High Wind in Nevada, March 22, 201855 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742455, 744902, 744903, 743146, 743147, 743148, 743157, 743151, 743152, 743153, 743154, 743149, 743150, 743155, 743156.